Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 77, NWS Cleveland, OH

June 16, 2013Geauga County, Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 16, 2013, 8:06 PM EDT for Geauga County, Portage County, Trumbull County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2013, 8:06 PM EDT (00:06 UTC)
Expired
Jun 16, 2013, 8:45 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Geauga County, OH, Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 91 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:44 PM EDTHAIL 1Mecca, OHQUARTER SIZE HAIL REPORTED IN WEST MECCA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WUUS51 KCLE 170006
SVRCLE
OHC055-133-155-170045-
/O.NEW.KCLE.SV.W.0077.130617T0006Z-130617T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
806 PM EDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GEAUGA COUNTY IN NORTHEAST OHIO
  NORTHEASTERN PORTAGE COUNTY IN NORTHEAST OHIO
  TRUMBULL COUNTY IN NORTHEAST OHIO

* UNTIL 845 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARRETTSVILLE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...
  NEWTON FALLS...
  WEST FARMINGTON...
  BRISTOLVILLE...
  CORTLAND...
  KINSMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4120 8052 4117 8128 4137 8129 4150 8052
      4149 8051
TIME...MOT...LOC 0006Z 260DEG 30KT 4132 8110

$$

KOSARIK
3 follow-up statements
583 
WWUS51 KCLE 170029
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT SUN JUN 16 2013

OHC055-133-170038-
/O.CAN.KCLE.SV.W.0077.000000T0000Z-130617T0045Z/
PORTAGE OH-GEAUGA OH-
829 PM EDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEAUGA AND
NORTHEASTERN PORTAGE COUNTIES IS CANCELLED...

THE STORM HAS MOVED EAST OF GEAUGA AND PORTAGE COUNTIES. SMALL HAIL 
WAS REPORTED IN HIRAM.

LAT...LON 4120 8052 4119 8101 4141 8101 4150 8052
      4148 8051
TIME...MOT...LOC 0028Z 260DEG 30KT 4135 8086

$$

OHC155-170045-
/O.CON.KCLE.SV.W.0077.000000T0000Z-130617T0045Z/
TRUMBULL OH-
829 PM EDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR TRUMBULL COUNTY...

AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
WEST FARMINGTON...OR 10 MILES NORTHWEST OF WARREN...MOVING EAST AT 
35 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...HOWLAND
CENTER...CORTLAND...VIENNA...KINSMAN...ORANGEVILLE AND YANKEE LAKE.

LAT...LON 4120 8052 4119 8101 4141 8101 4150 8052
      4148 8051
TIME...MOT...LOC 0028Z 260DEG 30KT 4135 8086

$$

KOSARIK
234 
WWUS51 KCLE 170050
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
850 PM EDT SUN JUN 16 2013

OHC155-170059-
/O.EXP.KCLE.SV.W.0077.000000T0000Z-130617T0045Z/
TRUMBULL OH-
850 PM EDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR TRUMBULL COUNTY EXPIRED AT 845
PM...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THE STORM IS NEAR 
ORVILLE BUT WILL LIKELY STILL PRODUCE SMALL HAIL...GUSTY WINDS AND 
HEAVY RAIN.

LAT...LON 4120 8052 4119 8101 4141 8101 4150 8052
      4148 8051
TIME...MOT...LOC 0029Z 260DEG 30KT 4135 8085

$$

KOSARIK
592 
WWUS51 KCLE 170051 CCA
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
851 PM EDT SUN JUN 16 2013

OHC155-170059-
/O.EXP.KCLE.SV.W.0077.000000T0000Z-130617T0045Z/
TRUMBULL OH-
851 PM EDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR TRUMBULL COUNTY EXPIRED AT 845
PM...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THE STORM IS 
NORTH OF CORTLAND BUT WILL LIKELY STILL PRODUCE SMALL 
HAIL...GUSTY WINDS AND HEAVY RAIN.

LAT...LON 4120 8052 4119 8101 4141 8101 4150 8052
      4148 8051
TIME...MOT...LOC 0029Z 260DEG 30KT 4135 8085

$$

KOSARIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:47 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 16, 7:47 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT SUN JUN 16 2013

.SYNOPSIS...
A WEAK COLD FRONT JUST TO THE NORTHWEST WILL MOVE ACROSS THE
LOCAL AREA THIS EVENING. A STRONGER COLD FRONT FROM CANADA WILL
DROP ACROSS THE LOWER GREAT LAKES MONDAY NIGHT. HIGH PRESSURE FROM
CANADA WILL BUILD SOUTH ACROSS THE GREAT LAKES BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE 623 PM UPDATE CHANGED "CHANCE" TO "SCATTERED" FOR THE
SHOWERS/STORMS IN THE SOUTHERN COUNTIES (SOUTH OF MEDINA) FOR A
COUPLE OF MORE HOURS THIS EVENING.

EARLIER DISCUSSION...
SENT THE EARLY EVENING UPDATE A LITTLE EARLY. MADE A SMALL CHANGE
FROM "SLIGHT CHANCE" TO "CHANCE" ACROSS SOME OF THE SOUTHERN
COUNTIES (SOUTH OF AKRON) WHERE A SMATTERING OF SHOWERS/STORMS
HAVE POPPED UP AHEAD OF THE WEAK TROUGH/COLD FRONT. THE ACTIVITY
SHOULD DIMINISH QUICKLY THIS EVENING AS THE SUN SETS. THERE SHOULD
ALSO BE A DIMINISHING OF THE CLOUDS BY DARK AND TRIED TO MAKE SKIES
PARTLY CLOUDY OVERNIGHT. GUIDANCE TEMPS SEEM REASONABLE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
KIND OF A TRICKY FORECAST FOR THE NEXT COUPLE OF DAYS. BIGGEST
CHALLENGE WILL CONTINUE TO BE PRECIP CHANCES. IT NOW APPEARS THAT
MOST IF NOT ALL OF MONDAY WILL BE DRY. A COLD FRONT WILL LINGER TO
THE NORTH TILL LATE IN THE DAY. THIS WILL ALLOW INSTABILITY TO
BUILD. WESTERLY FLOW IN THE MID LEVELS WILL ALSO LEAD TO SOME WIND
SHEAR. THE ONLY THING LACKING IS A GOOD LIFTING SOURCE AT THE
SURFACE. BY THE TIME THE FRONT ARRIVES DAYTIME HEATING WILL BE
OVER. HAVE TRENDED PRECIP CHANCES DOWN FOR MONDAY...ESPECIALLY IN
THE SOUTH. BETTER CHANCES FOR SHOWERS AND STORMS COULD OCCUR
MONDAY NIGHT AS THE FRONT ARRIVES. THIS FRONT WILL TAKE IT'S TIME
CLEARING THE AREA AND SOME SHOWERS WILL LINGER INTO TUESDAY. DO
THINK DRYING WILL OCCUR DURING THE AFTERNOON HOURS WITH MUCH LESS
HUMID WEATHER EXPECTED. AFTER THAT...HIGH PRESSURE WILL DOMINATE
THROUGH MIDWEEK WITH DRY WEATHER AND COOL TEMPS. FOR THE MOST PART
HAVE NOT STRAYED FROM GUIDANCE TEMPS BY MORE THAN A COUPLE OF
DEGREES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODELS CONTINUE TO BE IN REASONABLY GOOD AGREEMENT THROUGH THE END
OF THE WORK WEEK WITH SURFACE HIGH PRESSURE CENTERED OVER THE AREA
ON THURSDAY...THEN GRADUALLY MOVING OFF THE MID ATLANTIC COAST
FRIDAY.  AFTER THAT MODELS DIVERGE SOMEWHAT.  THE GFS IS STRONGER
WITH THE UPPER LEVEL RIDGE AND THEREFORE WARMER AND DRIER. THE ECMWF
ON THE OTHER HAND FLATTENS THE RIDGE MORE AND ALLOWS SOME SHORTWAVE
ENERGY TO TOP THE RIDGE AND MOVE ACROSS THE GREAT LAKES.  MODELS
CLOSE ON TIMING OF NEXT SYSTEM...WHICH MOVES INTO THE CENTRAL LAKES
SATURDAY NIGHT.  HOWEVER AFTER THAT MODELS REALLY DIVERGE...GFS
MOVES LOW SLOWLY ACROSS EASTERN LAKES SUNDAY WHILE LOW BECOMES OPEN
WAVE ON SUNDAY WITH ECMWF.  FOR NOW WENT WITH THE GFS TRACK AND
TIMING.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO RUMBLE ACROSS THE
SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS EVENING. THIS
ACTIVITY APPEARS TO BE DIURNALLY DRIVEN AND ASSOCIATED WITH A WEST
TO EAST AREA OF CONVERGENCE. THIS AREA ACTUALLY INTENSIFIES FROM
ABOUT AKRON CANTON THROUGH YOUNGSTOWN INTO WESTERN PENNSYLVANIA.
SOME OF THE CONVECTION MAY INTENSIFY A BIT OVER THE NEXT HOUR
BEFORE SUN SETS. OTHERWISE...ACTIVITY WILL COME TO AN END FROM
WEST TO EAST AS SURFACE TROUGH AND ASSOCIATED MOISTURE MOVE EAST
OF THE REGION. EXPECTING SOME MVFR FOG TO DEVELOP OVERNIGHT AND
THEN DISSIPATE AROUND SUNRISE AWAY FROM THE LAKE. VFR CONDITIONS
AND WINDS AT 250 DEGREES AROUND 6 KNOTS EXPECTED DURING THE DAY
TOMORROW. HIGH CLOUDS WILL SPREAD IN FROM THE NORTHWEST DURING THE
DAY AND THEN DOWN TO SOME MID CLOUD DECK DURING THE AFTERNOON.
EXPECTING SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP AROUND SUNSET
AT CLEVELAND.

.OUTLOOK...NON VFR POSSIBLE LATE MONDAY NIGHT INTO TUESDAY WITH
SHRA/TSRA.

&&

.MARINE...
CHOPPY CONDITIONS REMAIN ON THE EAST END OF THE LAKE WITH WEST TO
SOUTHWEST FLOW OF 10 TO 20 KNOTS.  FRONT WILL SOUTH OF LAKE NOW SO
WINDS WILL SLOWLY DIMINISH OVERNIGHT AS VERY WEAK RIDGE OF HIGH
PRESSURE MOVES OVER THE LAKE.  HOWEVER...NEXT FRONT FORECAST TO MOVE
ACROSS THE LAKE MONDAY EVENING.  WINDS WILL TURN TO THE NORTH TO
NORTHEAST AT 10 TO 15 KNOTS TUESDAY.  FOR NOW LOOKS LIKE CONDITIONS
WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA WITH WAVES IN THE 2
TO 4 FOOT RANGE.   WINDS DIMINISH AGAIN WEDNESDAY AS HIGH PRESSURE
PUSHES SOUTHEAST ACROSS THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...DJB
AVIATION...LOMBARDY
MARINE...DJB
Hazardous weather outlook, Jun 16, 5:49 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
549 AM EDT SUN JUN 16 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-171000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
549 AM EDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:48 PM EDTAreal Flood AdvisoryCLEErie, Huron, Lorain, Medina3 hr
Jun 17, 3:28 PM EDTAreal Flood AdvisoryCLESummit2 hr
Jun 17, 7:05 PM EDTSpecial Marine WarningCLE115 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.